FDA and Genentech, Inc, have notified healthcare professionals regarding safety labeling revisions for bevacizumab injection (Avastin) that warn of potential risks for reversible posterior leukoencephalopathy syndrome (RPLS) and nasal septum perforation associated with its use.
Confirmed and potential RPLS cases have been reported in clinical studies (incidence, <1%) and postmarketing experience, according to an alert sent yesterday from MedWatch, the FDA's safety information and adverse event reporting program. RPLS, a neurologic disorder, is associated with hypertension, fluid retention, and cytotoxic effects of immunosuppressive drugs on the vascular endothelium.
The syndrome can present with headache, seizure, lethargy, confusion, blindness, and other visual and neurologic disturbances with or without hypertension. The reported onset has ranged from 16 hours to 1 year after bevacizumab initiation. Magnetic resonance imaging (MRI) is required for confirmation of an RPLS diagnosis.
The FDA advises that treatment with bevacizumab be discontinued in patients who develop RPLS, and appropriate treatment initiated for those with hypertension. Although symptoms usually resolve or improve within days, some patients may experience ongoing neurologic sequelae; the safety of reinitiating bevacizumab in recovered RPLS patients remains unclear.
The FDA has also received 7 postmarketing reports of nasal septal perforation in bevacizumab-treated patients.
Bevacizumab intravenous infusion is indicated for use with intravenous 5-fluorouracil–based chemotherapy in the first- or second-line treatment of metastatic carcinoma of the colon or rectum.